© Linda Restifo/University of Arizona
Of 1,040 drugs tested, only four caused nodules to form inside the neurites, resembling beads on a string. All four drugs were statins.
The U.S. Food and Drug Administration and physicians continue to document that some patients experience fuzzy thinking and memory loss while taking statins
, a class of global top-selling cholesterol-lowering drugs.
A University of Arizona research team has made a novel discovery in brain cells being treated with statin drugs: unusual swellings within neurons
, which the team has termed the "beads-on-a-string" effect.
The team is not entirely sure why the beads form, said UA neuroscientist Linda L. Restifo, who leads the investigation. However, the team believes that further investigation of the beads will help inform why some people experience cognitive declines while taking statins.
"What we think we've found is a laboratory demonstration of a problem in the neuron that is a more severe version for what is happening in some peoples' brains when they take statins," said Restifo, a UA professor of neuroscience, neurology and cellular and molecular medicine, and principal investigator on the project.
Restifo and her team's co-authored study and findings recently were published in Disease Models & Mechanisms
, a peer-reviewed journal. Robert Kraft, a former research associate in the department of neuroscience, is lead author on the article.
Restifo and Kraft cite clinical reports noting that statin users often are told by physicians that cognitive disturbances experienced while taking statins were likely due to aging or other effects
. However, the UA team's research offers additional evidence that the cause for such declines in cognition is likely due to a negative response to statins.
The team also has found that removing statins results in a disappearance of the beads-on-a-string, and also a restoration of normal growth
. With research continuing, the UA team intends to investigate how genetics may be involved in the bead formation and, thus, could cause hypersensitivity to the drugs in people. Team members believe that genetic differences could involve neurons directly, or the statin interaction with the blood-brain barrier.